Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 364, NWS Birmingham, AL

October 4, 2002Calhoun County, Cleburne County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Oct 4, 2002, 2:46 PM CDT for Calhoun County, Cleburne County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 4, 2002, 2:46 PM CDT (19:46 UTC)
Expired
Oct 4, 2002, 3:30 PM CDT
In force
44 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Calhoun County, AL, Cleburne County, AL

The radar

The Atlanta radar (KFFC), 110 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2002-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2002-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 2:12 PM CDT, 34 minutes earlier.

Area forecast discussion, Oct 4, 2:12 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
212 PM CDT FRI OCT 04 2002

SCATTERED SHOWERS AND THUNDERSTORMS CONTINUED OVER THE AREA THIS
AFTERNOON.  SOME WILL CONTINUE INTO THIS EVENING, BUT SHOULD DIMINISH
RAPIDLY AFTER SUNSET.  ADDITIONAL SHOWERS AND THUNDERSTORMS MAY MOVE
INTO THE STATE LATER TONIGHT WITH A COLD FRONT.  THE FRONT SHOULD
MOVE INTO NORTHWEST AL AFTER MIDNIGHT AND STALL OVER CENTRAL AL ON
SATURDAY. OUR NORTHERN AND CENTRAL COUNTIES SHOULD DRY OUT SATURDAY
NIGHT AND SUNDAY, BUT I WILL HOLD ON TO POPS SOUTH OF THE STALLED
BOUNDARY THROUGH THE WEEKEND. WITH THE DRYING OF THE AIRMASS, WE CAN
EXPECT NIGHTTIME TEMPERATURES TO DROP INTO THE 50S AND 60S.

HSV 064/079 054/080 056 4-00
BHM 067/083 059/082 059 4200
MGM 071/086 063/086 064 4423

.BHM...NONE.
Hazardous weather outlook, Oct 4, 1:30 PM CDT, 1 hour 16 minutes before
ALZ001>050-041930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT FRI OCT 4 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL ALABAMA.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

A BAND OF SHOWERS AND A FEW THUNDERSTORMS...ASSOCIATED WITH THE
REMNANTS OF HURRICANE LILI...WILL PUSH ACROSS NORTH AND CENTRAL
ALABAMA THIS AFTERNOON.  A COLD FRONT WILL APPROACH THE STATE LATE
TONIGHT BRINGING ANOTHER CHANCE OF SHOWERS AND A FEW THUNDERSTORMS
OVERNIGHT. LOCALIZED WIND GUSTS UP TO 40 MPH ARE POSSIBLE THROUGH
THE AFTERNOON HOURS...MAINLY WITH THE RAIN AREAS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

NO HAZARDOUS WEATHER IS ANTICIPATED THROUGH THE PERIOD.

FOR MORE INFORMATION...SEE OUR WEB-SITE AT WWW.SRH.NOAA.GOV/BMX.
THIS INCLUDES A GRAPHICAL HAZARDOUS WEATHER OUTLOOK.

In the hours before

Special weather statement, Oct 4, 12:47 PM CDT, 1 hour 59 minutes before
ALZ010-018-020-041840-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1247 PM CDT FRI OCT 4 2002

...HEAVY RAIN AND STRONG WINDS MOVING ACROSS NORTHEAST ALABAMA...

A BAND OF INTENSE RAINFALL AND STRONG WINDS...UP TO 40 MPH...WILL
MOVE ACROSS EASTERN DEKALB...ETOWAH...AND CHEROKEE COUNTIES
THROUGH 2 PM.  THE RAIN AND WIND WILL AFFECT FORT PAYNE...
COLLINSVILLE...ATTALLA...GADSDEN...AN ASHVILLE THROUGH 130
PM...AND THEN MOVE INTO THE WESTERN SECTIONS OF CHEROKEE AND
CALHOUN COUNTIES.  THE WINDS ARE CAPABLE OF DOWNING TREES...WHICH
MAY CAUSE POWER OUTAGES.  PERSONS IN THESE AREAS ARE URGED TO STAY
INDOORS UNTIL THE STORMS PASS.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 11:36 AM CDTTornado WarningBMXMarshall24 min
Oct 4, 2:25 PM CDTSevere Thunderstorm WarningBMXTalladega35 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.